Q: Your column about accidental acetaminophen overdose in kids was very informative and appreciated. You wrote that too much acetaminophen is toxic to the liver. Is this also true for adults?
A: Yes, the caution also applies to adults.
Acetaminophen products (e.g., Tylenol) are widely used to relieve pain and fever.
It should be emphasized that acetaminophen is considered to be very safe when taken in proper doses.
However, the many cases in which acetaminophen has been deliberately taken in overdose as a "suicide drug" underscore how lethal to the liver it can be in excessive amounts.
In fact, acetaminophen is the most common cause of drug-induced liver failure.
It's worth looking at how this liver toxicity occurs.
As with other drugs, acetaminophen is broken down by the liver for removal from the body.
At recommended doses, this process proceeds without a hitch.
Excessive doses, however, can overwhelm the liver's main route of drug breakdown. When this happens, the liver increases its use of an alternate route.
It is this secondary route that produces a compound that is toxic to the liver.
Ordinarily, a protective body substance called glutathione inactivates this harmful compound.
The problem is that an acetaminophen overload rapidly depletes the available glutathione, allowing the toxic chemical to build up and do its damage.
It's important to know the level at which the drug passes from the safe zone into the danger zone.
Acetaminophen can damage the liver when you take more than the highest recommended daily dose (4,000 mg) at one time or when you take lower doses several times daily that exceed a total of 4,000 mg daily.
Over-the-counter "extra-strength" acetaminophen pills contain 500 mg.
As you can see, 8 pills take you to the ceiling limit of 4,000 mg.
Be aware that many prescription narcotic pain-relievers also contain acetaminophen, including Darvocet N-100, Lortab, Lorcet, and Vicodin.
These products contain substantial amounts of acetaminophen - from 500 mg to 750 mg per pill. They are prescribed for moderate pain to be taken at intervals of 4 to 6 hours when needed.
Taking more than 8 pills of the 500 mg products or more than 5 pills of the 750 mg products a day puts you in the danger zone.
Keep in mind that over 200 over-the-counter products contain acetaminophen, including remedies for pain, fever, and cold and cough.
In adding up your total daily dose of acetaminophen, remember to check product labels and count amounts from all sources.
It's especially important that chronic users of alcohol stay well below the danger zone amount because alcohol puts an extra burden on the liver.
Individuals with impaired liver function should also use extra caution.
(Richard Harkness is a consultant pharmacist and specialist in natural therapies. Write him at 1224 King Henry Drive, Ocean Springs MS 39564; or firstname.lastname@example.org. Selected questions will be used in the column.)
(c) 2004, The Sun Herald (Biloxi, Miss.). Distributed by Knight Ridder/Tribune News Service.